Stack and Queue Layouts via Layered Separators

  • Vida Dujmović
  • Fabrizio FratiEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9801)


It is known that every proper minor-closed class of graphs has bounded stack-number (a.k.a. book thickness and page number). While this includes notable graph families such as planar graphs and graphs of bounded genus, many other graph families are not closed under taking minors. For fixed g and k, we show that every n-vertex graph that can be embedded on a surface of genus g with at most k crossings per edge has stack-number \(\mathcal {O}(\log n)\); this includes k-planar graphs. The previously best known bound for the stack-number of these families was \(\mathcal {O}(\sqrt{n})\), except in the case of 1-planar graphs. Analogous results are proved for map graphs that can be embedded on a surface of fixed genus. None of these families is closed under taking minors. The main ingredient in the proof of these results is a construction proving that n-vertex graphs that admit constant layered separators have \(\mathcal {O}(\log n)\) stack-number.



The authors wish to thank David R. Wood for stimulating discussions and comments on the preliminary version of this article.


  1. 1.
    Alam, M.J., Brandenburg, F.J., Kobourov, S.G.: On the book thickness of 1-planar graphs (2015).
  2. 2.
    Bannister, M.J., Devanny, W.E., Dujmović, V., Eppstein, D., Wood, D.R.: Track layouts, layered path decompositions, and leveled planarity (2015).
  3. 3.
    Bekos, M.A., Bruckdorfer, T., Kaufmann, M., Raftopoulou, C.: 1-planar graphs have constant book thickness. In: Bansal, N., Finocchi, I. (eds.) ESA 2015. LNCS, vol. 9294, pp. 130–141. Springer, Heidelberg (2015). doi: 10.1007/978-3-662-48350-3_12 CrossRefGoogle Scholar
  4. 4.
    Blankenship, R.: Book embeddings of graphs. Ph.D. thesis, Department of Mathematics, Louisiana State University, USA (2003)Google Scholar
  5. 5.
    Blankenship, R., Oporowski, B.: Book embeddings of graphs and minor-closed classes. In: 32nd Southeastern International Conference on Combinatorics, Graph Theory and Computing. Department of Mathematics, Louisiana State University (2001)Google Scholar
  6. 6.
    Chen, Z.Z.: Approximation algorithms for independent sets in map graphs. J. Algorithms 41(1), 20–40 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chen, Z.Z.: New bounds on the edge number of a \(k\)-map graph. J. Graph Theory 55(4), 267–290 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chen, Z.Z., Grigni, M., Papadimitriou, C.H.: Map graphs. J. ACM 49(2), 127–138 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Fixed-parameter algorithms for \((k, r)\)-center in planar graphs and map graphs. ACM Trans. Algorithms 1(1), 33–47 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Di Battista, G., Frati, F., Pach, J.: On the queue number of planar graphs. SIAM J. Comput. 42(6), 2243–2285 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dujmović, V.: Graph layouts via layered separators. J. Comb. Theory Ser. B 110, 79–89 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dujmović, V., Eppstein, D., Wood, D.R.: Genus, treewidth, and local crossing number. In: Di Giacomo, E., Lubiw, A. (eds.) GD 2015. LNCS, vol. 9411, pp. 87–98. Springer, Heidelberg (2015). doi: 10.1007/978-3-319-27261-0_8 CrossRefGoogle Scholar
  13. 13.
    Dujmović, V., Joret, G., Frati, F., Wood, D.R.: Nonrepetitive colourings of planar graphs with O(log n) colours. Electron. J. Comb. 20(1), P51 (2013)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Dujmović, V., Morin, P., Wood, D.R.: Layout of graphs with bounded tree-width. SIAM J. Comput. 34(3), 553–579 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Dujmović, V., Morin, P., Wood, D.R.: Layered separators for queue layouts, 3D graph drawing and nonrepetitive coloring. In: 54th Annual IEEE Symposium on Foundations of Computer Science, pp. 280–289. IEEE Computer Society (2013)Google Scholar
  16. 16.
    Dujmović, V., Morin, P., Wood, D.R.: Layered separators in minor-closed families with applications (2014).
  17. 17.
    Dujmović, V., Wood, D.R.: On linear layouts of graphs. Discrete Math. Theor. Comput. Sci. 6(2), 339–358 (2004)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Fomin, F.V., Lokshtanov, D., Saurabh, S.: Bidimensionality and geometric graphs. In: Rabani, Y. (ed.) 23rd Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1563–1575. SIAM (2012)Google Scholar
  19. 19.
    Lipton, R.J., Tarjan, R.E.: A separator theorem for planar graphs. SIAM J. Appl. Math. 36(2), 177–189 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Malitz, S.M.: Genus \(g\) graphs have pagenumber \({O}(\sqrt{g})\). J. Algorithms 17(1), 85–109 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Malitz, S.M.: Graphs with \({E}\) edges have pagenumber \({O}(\sqrt{E})\). J. Algorithms 17(1), 71–84 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ollmann, L.T.: On the book thicknesses of various graphs. In: Hoffman, F., Levow, R.B., Thomas, R.S.D. (eds.) 4th Southeastern Conference on Combinatorics, Graph Theory, and Computing, vol. VIII, p. 459. Congressus Numerantium (1973)Google Scholar
  23. 23.
    Pach, J., Tóth, G.: Graphs drawn with few crossings per edge. Combinatorica 17(3), 427–439 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Yannakakis, M.: Embedding planar graphs in four pages. J. Comput. Sys. Sci. 38(1), 36–67 (1989)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2016

Authors and Affiliations

  1. 1.School of Computer Science and Electrical EngineeringUniversity of OttawaOttawaCanada
  2. 2.Dipartimento di IngegneriaRoma Tre UniversityRomeItaly

Personalised recommendations